Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 231, NWS Kansas City, MO

October 4, 1998Henry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Oct 4, 1998, 11:55 AM CDT for Henry County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 4, 1998, 11:55 AM CDT (16:55 UTC)
Expired
Oct 4, 1998, 12:45 PM CDT
In force
50 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 52 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

405 
WUUS1 KMCI 041657 RRA
SVRMCI
MOC083-041745-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
1155 AM CDT SUN OCT 4 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     WESTERN HENRY COUNTY IN MISSOURI

* UNTIL 1245 PM CDT

* AT 1155 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED...A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF MONTROSE...OR ABOUT 18 MILES
  SOUTHWEST OF CLINTON...MOVING NORTHEAST AT 35 MILES PER HOUR.

* THE SEVERE THUNDERSTORM WILL BE...
     OVER MONTROSE AT NOON CDT
     3 MILES NORTHWEST OF LA DUE AT 1210 PM CDT
     7 MILES EAST OF URICH AT 1220 PM CDT
     12 MILES NORTHEAST OF URICH AT 1235 PM CDT

PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT GOLFBALL SIZE 
HAIL...AND WIND GUSTS UP TO 70 MPH. FOR YOUR SAFETY...MOVE 
INDOORS...AND STAY AWAY FROM WINDOWS.

LAT...LON 3853 9404 3823 9407 3823 9378 3854 9378

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:58 AM CDT, 8 hours 57 minutes earlier.

Area forecast discussion, Oct 4, 2:58 AM CDT, 8 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
258 AM CDT SUN OCT 4 1998

MAIN FORECAST CONCERNS THIS PACKAGE ARE WITH RISK OF SEVERE TODAY
AND CHANCES OF PRECIPITATION ON MONDAY.

REGARDING TODAY...PREFER ETA WHEN COMPARING SATELLITE TO 06Z
DEPICTION OF UPPER JET AND TROUGH.  THE ETA IS ODD MODEL OUT WITH
THE FASTEST MOVEMENT OF SHORTWAVE...BUT SEEMS REASONABLE GIVEN
STRENGTH OF JET CURRENTLY ROUNDING BOTTOM OF UPPER TROUGH. EXIT
REGION OF JET POINTED AT WESTERN MISSOURI BY 00Z WITH GOOD DIFLUENCE
ALOFT SETTING UP ACROSS FORECAST AREA. SURFACE LOW IN SOUTHEAST
COLORADO SHOULD QUICKLY EJECT NORTHEAST TODAY INTO NEBRASKA BY 00Z
WITH 50 KT LOW LEVEL JET ACROSS EASTERN KANSAS AND WEST MISSOURI.
SURFACE WARM FRONT LIFTING NORTH WILL BE PULLED UP INTO FORECAST
AREA WITH PRECIPITATION EXPECTED ALONG AND TO ITS NORTH. THEN DRY
LINE RAPIDLY PUSHING THROUGH CENTRAL KANSAS SHOULD HAVE THUNDERSTORM
DEVELOPING ALONG IT THIS AFTERNOON WHICH WOULD ARRIVE INTO WESTERN
PORTIONS OF FORECAST AREA BY EARLY THIS EVENING. BETTER RISK OF
SEVERE WILL BE WITH THESE STORMS AS WIND PROFILE BECOMES MORE
FAVORABLE. BIG QUESTION OF HOW FAR NORTH THE WARM FRONT TRAVELS
TODAY...HOW MUCH CLEARING AND HEATING CAN TAKE PLACE THIS
AFTERNOON...AND HOW UNSTABLE WE WILL BE BY EARLY EVENING AS COOLING
ALOFT IS LAGGING.  WILL MENTION THE POSSIBILITY OF SEVERE IN AREA
SPC OUTLINES A MODERATE RISK. ONE THING FOR SURE...ANY STORMS THIS
AFTERNOON AND EVENING WILL BE MOVING PRETTY FAST.

PRECIPITATION RAPIDLY PUSHED EAST TONIGHT...WITH DRIER AIR PUNCHING
IN TO NORTHWEST MISSOURI. FOR DAY ON MONDAY...ALL BUT SOUTHERN AND
EASTERN FRINGES ON FORECAST AREA SHOWING A PRETTY STRONG CAP WITH
DRYING BELOW 700 MB.  THUS WILL PULL POPS FROM MOST AREAS.

FWC APPEARS TO HAVE BETTER HANDLE ON TEMPS TODAY THAN THE FAN.

.EAX...
KS...NONE.
MO...NONE.

PC

In the hours before

Special weather statement, Oct 4, 6:00 AM CDT, 5 hours 55 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
600 AM CDT SUN OCT 4 1998

...SEVERE WEATHER WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT...

FORECAST: AS A WARM FRONT MOVES NORTHWARD INTO SOUTHERN KANSAS AND
SOUTHWEST MISSOURI THIS MORNING...MOISTURE OVERRUNNING THIS FRONT
WILL PRODUCE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY
SOUTH OF A LINE FROM MARYVILLE TO SEDALIA. THESE MAY PRODUCE SMALL
HAIL AND GUSTY WINDS BUT ARE NOT EXPECTED TO BE SEVERE IN NATURE.

HOWEVER...THIS AFTERNOON AS THIS WARM FRONT CONTINUES TO LIFT
NORTH...STRONGER THUNDERSTORM MAY DEVELOP IN NORTHERN MISSOURI AND
NORTHEAST KANSAS...AND HAVE THE POTENTIAL OF PRODUCING LARGE HAIL
AND DAMAGING WINDS.

THEN BY LATE AFTERNOON...AS DRIER AIR MOVES IN FROM WESTERN
KANSAS... ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP IN
CENTRAL KANSAS...WHICH WOULD MOVE RAPIDLY TOWARD EASTERN KANSAS AND
INTO WESTERN MISSOURI BY EARLY THIS EVENING. THESE STORMS WILL HAVE
THE GREATEST POTENTIAL TO PRODUCE SEVERE WEATHER...WITH TORNADIC
THUNDERSTORMS POSSIBLE. AS THESE STORMS MOVE EAST TONIGHT...THEY
WOULD STILL HAVE THE POTENTIAL OF SEVERE WEATHER IN CENTRAL
MISSOURI...THOUGH THE THREAT WOULD LIKELY TRANSITION TO DAMAGING
WINDS WITH A RAPIDLY MOVING SQUALL LINE.

WITH THE GOOD POTENTIAL OF SEVERE WEATHER TODAY...MONITORING FOR
LATER STATEMENTS AND POSSIBLE WATCHES WILL BE NEEDED. SPOTTER
ACTIVATION MAY BE NEEDED...ESPECIALLY STARTING LATE THIS AFTERNOON
AND INTO TONIGHT.

DISCUSSION: A STRONG JET STREAM MOVING IN FROM THE WEST...COMBINED
WITH STRONG SOUTHERLY WINDS AT LOWER LEVELS TODAY WILL HELP SET THE
STAGE FOR A SEVERE WEATHER EVENT IN EASTERN KANSAS AND INTO
MISSOURI. WARMER AIR AND MOISTURE BEING RAPIDLY PULLED UP FROM THE
SOUTH THIS MORNING WILL HELP TO PRODUCE THUNDERSTORMS TODAY. WHEN
DRIER AIR PUNCHING IN FROM THE WEST STARTS TO CLASH WITH THE MOIST
AIR...IT SHOULD AID IN FOCUSING RAPID THUNDERSTORM DEVELOPMENT IN
CENTRAL KANSAS THIS AFTERNOON. THE WIND PROFILES WITH THESE STORMS
WILL BE FAVORABLE FOR TORNADIC DEVELOPMENT...AN4D WITH THE STRONG
WINDS ALOFT...THESE STORMS SHOULD MOVE QUITE RAPIDLY...WITH SPEEDS
IN EXCESS OF 40 MPH POSSIBLE.

PC
Special weather statement, Oct 4, 6:00 AM CDT, 5 hours 55 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
600 AM CDT SUN OCT 4 1998

...SEVERE WEATHER WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT...

FORECAST: AS A WARM FRONT MOVES NORTHWARD INTO SOUTHERN KANSAS AND
SOUTHWEST MISSOURI THIS MORNING...MOISTURE OVERRUNNING THIS FRONT
WILL PRODUCE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY
SOUTH OF A LINE FROM MARYVILLE TO SEDALIA. THESE MAY PRODUCE SMALL
HAIL AND GUSTY WINDS BUT ARE NOT EXPECTED TO BE SEVERE IN NATURE.

HOWEVER...THIS AFTERNOON AS THIS WARM FRONT CONTINUES TO LIFT
NORTH...STRONGER THUNDERSTORM MAY DEVELOP IN NORTHERN MISSOURI AND
NORTHEAST KANSAS...AND HAVE THE POTENTIAL OF PRODUCING LARGE HAIL
AND DAMAGING WINDS.

THEN BY LATE AFTERNOON...AS DRIER AIR MOVES IN FROM WESTERN
KANSAS... ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP IN
CENTRAL KANSAS...WHICH WOULD MOVE RAPIDLY TOWARD EASTERN KANSAS AND
INTO WESTERN MISSOURI BY EARLY THIS EVENING. THESE STORMS WILL HAVE
THE GREATEST POTENTIAL TO PRODUCE SEVERE WEATHER...WITH TORNADIC
THUNDERSTORMS POSSIBLE. AS THESE STORMS MOVE EAST TONIGHT...THEY
WOULD STILL HAVE THE POTENTIAL OF SEVERE WEATHER IN CENTRAL
MISSOURI...THOUGH THE THREAT WOULD LIKELY TRANSITION TO DAMAGING
WINDS WITH A RAPIDLY MOVING SQUALL LINE.

WITH THE GOOD POTENTIAL OF SEVERE WEATHER TODAY...MONITORING FOR
LATER STATEMENTS AND POSSIBLE WATCHES WILL BE NEEDED. SPOTTER
ACTIVATION MAY BE NEEDED...ESPECIALLY STARTING LATE THIS AFTERNOON
AND INTO TONIGHT.

DISCUSSION: A STRONG JET STREAM MOVING IN FROM THE WEST...COMBINED
WITH STRONG SOUTHERLY WINDS AT LOWER LEVELS TODAY WILL HELP SET THE
STAGE FOR A SEVERE WEATHER EVENT IN EASTERN KANSAS AND INTO
MISSOURI. WARMER AIR AND MOISTURE BEING RAPIDLY PULLED UP FROM THE
SOUTH THIS MORNING WILL HELP TO PRODUCE THUNDERSTORMS TODAY. WHEN
DRIER AIR PUNCHING IN FROM THE WEST STARTS TO CLASH WITH THE MOIST
AIR...IT SHOULD AID IN FOCUSING RAPID THUNDERSTORM DEVELOPMENT IN
CENTRAL KANSAS THIS AFTERNOON. THE WIND PROFILES WITH THESE STORMS
WILL BE FAVORABLE FOR TORNADIC DEVELOPMENT...AN4D WITH THE STRONG
WINDS ALOFT...THESE STORMS SHOULD MOVE QUITE RAPIDLY...WITH SPEEDS
IN EXCESS OF 40 MPH POSSIBLE.

PC
Special weather statement, Oct 4, 6:00 AM CDT, 5 hours 55 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051200-

HAZARDOUS WEATHER OUTLOOK...CORRECTION TO WORDING IN THIRD PARAGRAPH
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
600 AM CDT SUN OCT 4 1998

...SEVERE WEATHER WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT...

FORECAST: AS A WARM FRONT MOVES NORTHWARD INTO SOUTHERN KANSAS AND
SOUTHWEST MISSOURI THIS MORNING...MOISTURE OVERRUNNING THIS FRONT
WILL PRODUCE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY
SOUTH OF A LINE FROM MARYVILLE TO SEDALIA. THESE MAY PRODUCE SMALL
HAIL AND GUSTY WINDS BUT ARE NOT EXPECTED TO BE SEVERE IN NATURE.

HOWEVER...THIS AFTERNOON AS THIS WARM FRONT CONTINUES TO LIFT
NORTH...STRONGER THUNDERSTORM MAY DEVELOP IN NORTHERN MISSOURI AND
NORTHEAST KANSAS...AND HAVE THE POTENTIAL OF PRODUCING LARGE HAIL
AND DAMAGING WINDS.

THEN BY LATE AFTERNOON...AS DRIER AIR MOVES IN FROM WESTERN
KANSAS... ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP IN
CENTRAL KANSAS...WHICH WOULD MOVE RAPIDLY TOWARD EASTERN KANSAS AND
INTO WESTERN MISSOURI BY EARLY THIS EVENING. THESE STORMS WILL HAVE
THE GREATEST POTENTIAL TO PRODUCE SEVERE WEATHER. THESE STORMS MAY
START OUT BEING TORNADIC...BUT AS THEY MOVE TOWARD WESTERN
MISSOURI...THEY WILL LIKELY BE TRANSITIONING TO A SQUALL LINE WITH
DAMAGING STRAIGHT LINE WINDS. LARGE HAIL WILL ALSO BE POSSIBLE.

WITH THE GOOD POTENTIAL OF SEVERE WEATHER TODAY...MONITORING FOR
LATER STATEMENTS AND POSSIBLE WATCHES WILL BE NEEDED. SPOTTER
ACTIVATION MAY BE NEEDED...ESPECIALLY STARTING LATE THIS AFTERNOON
AND INTO TONIGHT.

DISCUSSION: A STRONG JET STREAM MOVING IN FROM THE WEST...COMBINED
WITH STRONG SOUTHERLY WINDS AT LOWER LEVELS TODAY WILL HELP SET THE
STAGE FOR A SEVERE WEATHER EVENT IN EASTERN KANSAS AND INTO
MISSOURI. WARMER AIR AND MOISTURE BEING RAPIDLY PULLED UP FROM THE
SOUTH THIS MORNING WILL HELP TO PRODUCE THUNDERSTORMS TODAY. WHEN
DRIER AIR PUNCHING IN FROM THE WEST STARTS TO CLASH WITH THE MOIST
AIR...IT SHOULD AID IN FOCUSING RAPID THUNDERSTORM DEVELOPMENT IN
CENTRAL KANSAS THIS AFTERNOON. THE WIND PROFILES WITH THESE STORMS
WILL INITIALLY BE FAVORABLE FOR TORNADIC DEVELOPMENT...AND WITH THE
STRONG WINDS ALOFT...THESE STORMS SHOULD MOVE QUITE RAPIDLY...WITH
SPEEDS IN EXCESS OF 40 MPH POSSIBLE.

PC
Special weather statement, Oct 4, 6:32 AM CDT, 5 hours 23 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051200-

HAZARDOUS WEATHER OUTLOOK...CORRECTION TO WORDING IN THIRD PARAGRAPH
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
600 AM CDT SUN OCT 4 1998

...SEVERE WEATHER WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT...

FORECAST: AS A WARM FRONT MOVES NORTHWARD INTO SOUTHERN KANSAS AND
SOUTHWEST MISSOURI THIS MORNING...MOISTURE OVERRUNNING THIS FRONT
WILL PRODUCE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY
SOUTH OF A LINE FROM MARYVILLE TO SEDALIA. THESE MAY PRODUCE SMALL
HAIL AND GUSTY WINDS BUT ARE NOT EXPECTED TO BE SEVERE IN NATURE.

HOWEVER...THIS AFTERNOON AS THIS WARM FRONT CONTINUES TO LIFT
NORTH...STRONGER THUNDERSTORM MAY DEVELOP IN NORTHERN MISSOURI AND
NORTHEAST KANSAS...AND HAVE THE POTENTIAL OF PRODUCING LARGE HAIL
AND DAMAGING WINDS.

THEN BY LATE AFTERNOON...AS DRIER AIR MOVES IN FROM WESTERN
KANSAS... ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP IN
CENTRAL KANSAS...WHICH WOULD MOVE RAPIDLY TOWARD EASTERN KANSAS AND
INTO WESTERN MISSOURI BY EARLY THIS EVENING. THESE STORMS WILL HAVE
THE GREATEST POTENTIAL TO PRODUCE SEVERE WEATHER. THESE STORMS MAY
START OUT BEING TORNADIC...BUT AS THEY MOVE TOWARD WESTERN
MISSOURI...THEY WILL LIKELY BE TRANSITIONING TO A SQUALL LINE WITH
DAMAGING STRAIGHT LINE WINDS. LARGE HAIL WILL ALSO BE POSSIBLE.

WITH THE GOOD POTENTIAL OF SEVERE WEATHER TODAY...MONITORING FOR
LATER STATEMENTS AND POSSIBLE WATCHES WILL BE NEEDED. SPOTTER
ACTIVATION MAY BE NEEDED...ESPECIALLY STARTING LATE THIS AFTERNOON
AND INTO TONIGHT.

DISCUSSION: A STRONG JET STREAM MOVING IN FROM THE WEST...COMBINED
WITH STRONG SOUTHERLY WINDS AT LOWER LEVELS TODAY WILL HELP SET THE
STAGE FOR A SEVERE WEATHER EVENT IN EASTERN KANSAS AND INTO
MISSOURI. WARMER AIR AND MOISTURE BEING RAPIDLY PULLED UP FROM THE
SOUTH THIS MORNING WILL HELP TO PRODUCE THUNDERSTORMS TODAY. WHEN
DRIER AIR PUNCHING IN FROM THE WEST STARTS TO CLASH WITH THE MOIST
AIR...IT SHOULD AID IN FOCUSING RAPID THUNDERSTORM DEVELOPMENT IN
CENTRAL KANSAS THIS AFTERNOON. THE WIND PROFILES WITH THESE STORMS
WILL INITIALLY BE FAVORABLE FOR TORNADIC DEVELOPMENT...AND WITH THE
STRONG WINDS ALOFT...THESE STORMS SHOULD MOVE QUITE RAPIDLY...WITH
SPEEDS IN EXCESS OF 40 MPH POSSIBLE.

PC

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 11:31 AM CDTSevere Thunderstorm WarningEAXBates44 min
Oct 4, 1:54 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette36 min
Oct 4, 2:58 PM CDTFlash Flood WarningEAXJackson4 hr
Oct 4, 3:05 PM CDTFlash Flood WarningEAXCass4 hr
Oct 4, 3:05 PM CDTFlash Flood WarningEAXLafayette4 hr
Oct 4, 3:47 PM CDTFlash Flood WarningEAXCarroll, Ray4 hr
Oct 4, 4:48 PM CDTSevere Thunderstorm WarningEAXLafayette27 min
Oct 4, 5:22 PM CDTSevere Thunderstorm WarningEAXCarroll23 min
Oct 4, 5:46 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton44 min
Oct 4, 6:02 PM CDTSevere Thunderstorm WarningEAXClinton43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.